Analysis of clonality of atypical cutaneous lymphoid infiltrates associated with drug therapy by PCR/DGGE
Lymphoma, T-Cell, Cutaneous
Atypical lymphocytic infiltrates that mimic cutaneous lymphoma (ie, pseudolymphoma) are often observed in skin biopsy specimens from patients with altered immune function. The latter may reflect systemic immune dysregulatory states such as collagen vascular disease or human immunodeficiency virus infection. Among the iatrogenic causes are drug therapy with agents that abrogate lymphocyte function. These drugs encompass the anticonvulsants, antidepressants, phenothiazines, calcium channel blockers, and angiotensin-converting enzyme inhibitors. The appellation of lymphomatoid hypersensitivity reaction has been applied to cases of drug-associated pseudolymphoma. Pathologically and clinically, the distinction of such cases from cutaneous lymphoma is difficult. We employed the polymerase chain reaction (PCR) on archival material of proven drug-associated lymphomatoid hypersensitivity reactions both to explore its utility as an adjunct in diagnosis and to investigate the genotypic aberrations induced by drug therapy. Formalin-fixed, paraffin-embedded biopsy specimens from seven cutaneous T-cell lymphomas (CTCL), one nodal T-cell lymphoma, two cutaneous B-cell lymphomas, three typical hypersensitivity reactions, one tonsil, and 14 lymphomatoid hypersensitivity reactions were studied. Control cases for which DNA derived from fresh tissue was used include the Jurkat T-cell tumor line, placenta, one nodal B-cell lymphoma, and one case of reactive lymph node hyperplasia. DNA was obtained and purified by standard methods, then amplified with oligonucleotide primers specific for the T-cell receptor gamma locus and the immunoglobulin heavy chain genes. T-cell amplicons were analyzed by denaturing gradient gel electrophoresis (DGGE) and B-cell amplicons by either nondenaturing polyacrylamide or agarose gel electrophoresis. The nodal and Jurkat T-cell lymphomas, six of seven CTCL, one cutaneous B-cell lymphoma, and 2 of 14 lymphomatoid hypersensitivity reactions showed dominant ("monoclonal") T-cell gene rearrangement patterns, and the remainder of cases were polyclonal. A causal relationship between drug therapy and skin eruption was ascertained in the two patients showing T-cell rearrangements, and both experienced complete and sustained lesional resolution on discontinuation of the implicated drug. The only immunoglobulin heavy chain gene rearrangements detected by PCR were in two of the three B-cell lymphomas. We conclude that PCR/DGGE is a powerful method for assaying T-cell clonality in archival tissue and can aid in the discrimination of reactive from malignant cutaneous infiltrates with appropriate clinicopathologic correlation. Recognition that a monoclonal TCRgamma rearrangement can be observed in cases of drug-associated lymphomatoid hypersensitivity may help in avoiding a misdiagnosis of malignant lymphoma.